Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 91, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 8:15 PM CST for Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 8:15 PM CST (02:15 UTC)
- Expired
- Nov 22, 2004, 11:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Wharton County, TX
The radar
The Houston radar (KHGX), 115 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 230215
FFWHGX
TXC481-230515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
815 PM CST MON NOV 22 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
* UNTIL 1115 PM CST
* AT 802 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CONTINUING ACROSS WHARTON COUNTY. RAINFALL INTENSITY
HAS BEGUN TO DECREASE...BUT 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS
THE COUNTY SINCE 500 PM. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE
TONIGHT. HEAVIER AMOUNTS ARE POSSIBLE IF STORMS CONTINUE TO ENTRAIN
OVER THE COUNTY.
* FLOODING IS EXPECTED IN OR NEAR...
WHARTON AND PIERCE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS...CREEKS...AND BAYOUS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2930 9644 2918 9645 2915 9621 2926 9592
2938 9600
$$1 follow-up statement
000
WGUS74 KHGX 230338
FFSHGX
TXC481-230515-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
936 PM CST MON NOV 22 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CST FOR WHARTON
COUNTY...
...DANGEROUS FLOOD EVENT CONTINUES...
AT 931 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING WAS OCCURRING NEAR EL CAMPO. THE EL CAMPO
POLICE DEPARTMENT REPORTED THAT MANY STREETS IN EL CAMPO WERE WATER
COVERED. SOME OF THE STREETS WERE BECOMING IMPASSABLE. THE HEAVIEST
RAIN HAD BEGUN TO SHIFT EAST INTO FORT BEND COUNTY...BUT ANOTHER 1/2
TO 1 INCH WILL BE POSSIBLE BY 1030 PM.
FLOODING CONTINUES TO BE EXPECTED IN OR NEAR...
WHARTON...EL CAMPO AND BOLING-IAGO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2930 9644 2918 9645 2915 9621 2926 9592
2938 9600
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 2:45 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Nov 22, 2:45 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 245 PM CST MON NOV 22 2004 DISCUSSION... OUR HEAVY RAIN/SEVERE WEATHER NIGHTMARE TO CONTINUE FOR ANOTHER DAY. AT 18Z...A WARM FRONT EXTENDED FROM LAKE CHARLES TO HOUSTON TO COTULLA. AN AREA OF LOW PRESSURE WAS DEVELOPING ALONG THE FRONT NEAR COTULLA. THE HEAVIEST RAIN CONTINUED TO FOCUS ALONG AND NORTH OF THE WARM FRONTAL BOUNDARY. THIS IS LIKELY TO CONTINUE INTO THE EVENING. IT IS UNCLEAR WHETHER THE AREA WILL SEE THE BREAK IN PRECIP DURING THE EVENING LIKE LAST NIGHT...BUT AT THIS TIME WILL MAINTAIN HIGH POPS OVER THE NORTH TONIGHT. SOUTH OF THE BOUNDARY...STORMS ARE SURFACE BASED AND HAVE THE POTENTIAL TO PRODUCE WEAK TORNADOES. COVERAGE IS SCATTERED AT BEST AND DONT FORESEE ORGANIZED HEAVY RAIN THREAT SOUTH OF I-10. WILL MAINTAIN THE FLOOD WATCH EVERYWHERE BECAUSE OF THE ANTECEDENT RAINFALL. TUESDAY COULD BE BRUTAL. THE WARM FRONT SHOULD BE PULLED NORTH AS THE 500 MB LOW IS EJECTED NE AND A SURFACE LOW FORMS OVER NORTH TEXAS. THE POSITION OF THE SURFACE LOW...AN APPROACHING COLD FRONT...THE DRYLINE AND TREMENDOUS WIND SHEAR FAVOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS. SUPERCELLS ARE EXPECTED AHEAD OF THE SQUALL LINE WHICH SHOULD CROSS THE AREA DURING THE LATE AFTERNOON OR EARLY EVENING. HELICITY VALUES ARE PROGGED TO REACH 200 M2/S2 BY LATE AFTERNOON. OTHER INSTABILITY PARAMETERS ARE IN PLACE AS WELL. THE GROUND IS VERY WET AND IT WONT TAKE MUCH WIND TO KNOCK DOWN TREES. THE WIND ENERGY WITH THIS SYSTEM LOOKS IMPRESSIVE. SPC HAS OUTLOOKED SE TX IN MODERATE RISK FOR TUES. COOLER AND DRIER WEATHER ON THE WAY FOR WED-FRI. ANOTHER UPPER LEVEL TROUGH WILL PUSH EAST OVER THE WEEKEND. RAIN CHANCES RETURN SAT-SUN BUT THE SYSTEM IS NOT AS STRONG AS THIS ONE...BUT STILL MORE RAIN ON THE WAY. .MARINE... LITTLE CHANGE EXPECTED FROM THE PREVIOUS PACKAGE. COLD FRONT IS STILL ON TRACK TO CROSS THE COASTAL WATERS LATE TUESDAY OR EARLY WEDNESDAY. IN RESPONSE...PRESSURE GRADIENT WILL TIGHTEN AND WINDS ARE EXPECTED TO REACH ADVISORY CRITERIA OVER THE GULF...AND PERHAPS CAUTION IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING WITH THE COLD FRONT. WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY OR EARLY THURSDAY AS THE FRONT MOVES WELL EAST OF THE AREA. 46 && .AVIATION... EXPECT ANOTHER ROUND OR TWO OF SHOWERS AND THUNDERSTORMS AT THE AIRPORTS OVER THE NEXT 24 HOURS. FOG WILL ALSO ACCOMPANY THE STORMS...BUT IT IS NOT EXPECTED TO BE QUITE AS THICK AS EARLIER TODAY. 46 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH SOUTH HALF THROUGH 7 PM. SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT. FLOOD WATCH HGX CWA THROUGH 6 AM. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 65 73 52 60 37 / 100 80 30 05 00 HOUSTON (IAH) 67 77 53 62 38 / 90 80 70 05 00 GALVESTON (GLS) 72 79 62 64 48 / 40 80 90 05 00 &&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 510 PM CST MON NOV 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 510 PM CST MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. ...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY... ...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT... A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM EDNA TO LIBERTY. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE STORMS EXISTS THROUGH TUESDAY EVENING. HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED ON TUESDAY.
In the hours before
Local storm report, Nov 22, 4:28 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CST MON NOV 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL JERSEY VILLAGE 29.89N 95.57W
11/22/2004 0.75 INCH HARRIS TX AMATEUR RADIO
0344 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AMATEUR RADIO
NORTH BOUND FEEDER ROAD FLOODED AND IMPASSIBLE AT I-45
AND FM 1960.
0406 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AMATEUR RADIO
WEST LITTLE YORK WEST OF HIGHWAY 6 FLOODED AND
IMPASSIBLE.
0349 PM FLASH FLOOD HOUSTON 29.77N 95.39W
11/22/2004 HARRIS TX AIRPLANE PILOT
CLAY ROAD HAD 18 INCHES OF WATER OVER THE ROAD AND WAS
IMPASSIBLE.
&&
REHBEINThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 6:13 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 22, 10:22 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 22, 10:38 PM CST | Flash Flood Warning | HGX | Colorado, Fort Bend, Wharton | 3 hr |
| Nov 23, 1:14 AM CST | Flash Flood Warning | HGX | Fort Bend, Harris | 2 hr |
| Nov 23, 8:15 AM CST | Special Marine Warning | HGX | 60 min | |
| Nov 23, 9:26 AM CST | Special Marine Warning | HGX | 64 min | |
| Nov 23, 9:52 AM CST | Severe Thunderstorm Warning | HGX | Galveston | 38 min |
| Nov 23, 10:24 AM CST | Special Marine Warning | HGX | 96 min | |
| Nov 23, 11:19 AM CST | Tornado Warning | HGX | Chambers, Galveston | 26 min |
| Nov 23, 12:24 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 36 min |
| Nov 23, 12:46 PM CST | Severe Thunderstorm Warning | HGX | Madison | 59 min |
| Nov 23, 1:00 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 30 min |
| Nov 23, 1:07 PM CST | Tornado Warning | HGX | Montgomery, San Jacinto | 38 min |
| Nov 23, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Houston | 51 min |
| Nov 23, 1:46 PM CST | Tornado Warning | HGX | Austin, Polk, San Jacinto, Washington | 44 min |
| Nov 23, 1:53 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 1:56 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 49 min |
| Nov 23, 2:23 PM CST | Severe Thunderstorm Warning | HGX | Houston | 37 min |
| Nov 23, 2:35 PM CST | Severe Thunderstorm Warning | HGX | Washington | 40 min |
| Nov 23, 2:37 PM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 38 min |
| Nov 23, 2:44 PM CST | Severe Thunderstorm Warning | HGX | Grimes | 46 min |
| Nov 23, 2:46 PM CST | Tornado Warning | HGX | Trinity | 29 min |
| Nov 23, 2:49 PM CST | Tornado Warning | HGX | Washington | 26 min |
| Nov 23, 2:56 PM CST | Tornado Warning | HGX | Waller | 34 min |
| Nov 23, 3:02 PM CST | Flash Flood Warning | HGX | Washington | 3 hr |
| Nov 23, 3:02 PM CST | Tornado Warning | HGX | Grimes | 43 min |
| Nov 23, 3:13 PM CST | Tornado Warning | HGX | Montgomery, Walker | 47 min |
| Nov 23, 3:14 PM CST | Tornado Warning | HGX | Trinity | 31 min |
| Nov 23, 3:15 PM CST | Tornado Warning | HGX | Liberty | 15 min |
| Nov 23, 3:17 PM CST | Flash Flood Warning | HGX | Grimes, Montgomery, Walker | 3 hr |
| Nov 23, 3:24 PM CST | Tornado Warning | HGX | Harris, Liberty | 51 min |
| Nov 23, 3:44 PM CST | Severe Thunderstorm Warning | HGX | Polk | 46 min |
| Nov 23, 3:58 PM CST | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 62 min |
| Nov 23, 3:59 PM CST | Tornado Warning | HGX | Harris, Montgomery | 31 min |
| Nov 23, 4:21 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 4:31 PM CST | Tornado Warning | HGX | Liberty | 44 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.